Arizona poison centers warn of high levels of fentanyl found in cocaine
Mar 8, 2023, 4:25 AM | Updated: 5:33 am
PHOENIX — The Arizona poison centers are warning residents of high levels of fentanyl found in illicit cocaine after multiple people came into contact with the drug over the weekend, according to a press release.
Dr. Bryan Kuhn, a pharmacist and clinical toxicologist with the Banner Poison and Drug Information Center, told KTAR News 92.3 FM there are four patients that the poison centers are aware of, but there may be up to 6 others. The incidents happened in the metro-Phoenix area.
One person died after coming into contact with the contaminated substance.
“We have at least two separate groups that are otherwise unknown from one another,” Kuhn said. “There’s a group of some individuals that were known to one another and were at the same social gathering where someone shared this cocaine fentanyl product with several individuals at that gathering, all of which became symptomatic.”
Kuhn said the individuals believed they were ingesting cocaine, but they began to experience severe symptoms shortly after.
“They snorted the powder and within a matter of seconds to perhaps a minute or so felt very disoriented, dizzy, would kind of fall the knee and then passed out and then woke up in an emergency department or in some other cases the intensive care units,” Kuhn said.
Kuhn said Narcan or naloxone was administered.
“We’re hoping this is a fairly isolated case, but the bigger concern is that there’s perhaps a tainted batch of cocaine with fentanyl that’s kind of making its way through the Phoenix area,” Kuhn said.
Kuhn added there is no safe illicit substance.
“If you’re going to be using, make sure someone has Narcan and knows how to use it and use it when symptoms of opioid overdose are seen,” Kuhn said.
In a press release Maureen Roland, director of the Banner Poison and Drug Information Center, said fentanyl is assumed to be in almost all illicit drugs in the community.
“However, we are now starting to see higher concentrations of fentanyl, requiring aggressive measures, such as multiple doses of naloxone or naloxone infusions, to treat and save these patients,” Roland said.
To get in touch with the Arizona poisons centers, call 800-222-1222.